High Wind, Hockley
- When
- March 30, 1:20 PM CST
- Where
- Hockley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Strong southwest to west winds blew across the western half of the west Texas South Plains during the afternoon hours of the 30th, creating critical fire weather conditions. A brief and isolated severe wind gust up to 61 mph was recorded by the Texas Tech University West Texas Mesonet station near Levelland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong southwest to west winds blew across the western half of the west Texas South Plains during the afternoon hours of the 30th, creating critical fire weather conditions. A brief and isolated severe wind gust up to 61 mph was recorded by the Texas Tech University West Texas Mesonet station near Levelland. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 30, 11:49 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1249 PM CDT MON MAR 30 2009 .AVIATION... GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE ACROSS THE REGION UNTIL A COLD FRONT MOVES THROUGH THIS EVENING. WIND SPEEDS SHOULD INCREASE TO NEARLY THE 30G40KT RANGE AT BOTH TERMINALS WHILE A WEST-NW WIND SHIFT SLOWLY MOVES THROUGH THE SW PANHANDLE AND WESTERN SOUTH PLAINS AND INTO THE KLBB AND KCDS AREAS AROUND 5 PM. COLD FRONT WILL FOLLOW AROUND 7 PM AT KCDS AND 10 PM AT KLBB AND BRING A MORE NORTHERLY WIND SHIFT. WIND SPEEDS WILL ALSO BE DECREASING AFTER 7-9 PM...BECOMING GENERALLY NWERLY UNTIL 12 KTS AFTER MIDNIGHT. VFR CONDITIONS WILL CONTINUE AREAWIDE. SOME MID TO HIGH LEVEL CLOUDS MAY APPROACH BOTH TERMINALS LATE IN THE DAY. && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>036-039>041. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 532 AM CDT MON MAR 30 2009 TXZ021>044-311045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 532 AM CDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER WEST TO NORTHWEST WINDS OF 20 TO 30 MPH AT THE 20-FOOT LEVEL CAN BE EXPECTED THIS AFTERNOON ACROSS THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE. FOR DETAILS REFER TO THE RED FLAG WARNING ISSUED BY THIS OFFICE AT 403 AM. NON PRECIPITATION AN UPPER LEVEL STORM SYSTEM MOVING ONTO THE CENTRAL PLAINS STATES TODAY WILL CREATE STRONG WEST WINDS OF 25 TO 35 MPH ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. FOR DETAILS REFER TO THE WIND ADVISORY ISSUED BY THIS OFFICE AT 403 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155218.